Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Salt Lake City, UT

July 7, 2001Rich County, Summit County, Utah; Uinta County, Wyoming

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 7, 2001, 5:15 PM MDT for Rich County, Summit County, Utah; Uinta County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 7, 2001, 5:15 PM MDT (23:15 UTC)
Expired
Jul 7, 2001, 6:00 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Rich County, UT, Summit County, UT, Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 120 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 072318
SVRSLC

UTC033-043-WYC041-080000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT SAT JUL 7 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN RICH COUNTY IN UTAH
  NORTH CENTRAL SUMMIT COUNTY IN UTAH
  SOUTHWESTERN UINTA COUNTY IN SOUTHWEST WYOMING
  THIS INCLUDES THE CITY OF EVANSTON

* UNTIL 600 PM MDT

* AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTH OF EVANSTON...MOVING NORTH AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR EVANSTON AT 600 PM MDT
  OVER I-80 BY 600 PM MDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4098 11115 4095 11092 4128 11082 4132 11112
g

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:06 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 3:06 PM MDT, 2 hours 9 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 PM MDT SAT JUL 7 2001

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BRING SHOWERS AND
THUNDERSTORMS TO MUCH OF UTAH THROUGH THE EARLY PART OF NEXT WEEK.

DISCUSSION...THUNDERSTORM ACTIVITY THIS AFTERNOON SCATTERED AND
MAINLY OVER THE HIGHER TERRAIN. HAVE BACKED OF FROM LIKELY WORDING
FOR THE VALLEYS TO CHANCE EXCEPT FOR THE FAR SOUTHWEST. MOIST
AIRMASS IN PLACE FOR THE NEXT FEW DAYS. A VORTICITY CENTER NEAR YUMA
THIS EVENING IS PROGGED TO MOVE NORTH AND WEAKEN OVER SOUTHERN UTAH
BY 12Z SUNDAY. THIS IS COMBINED WITH WEAK VORT ADVECTION DYNAMICS
APPROACHING SOUTHERN UTAH FROM NEW MEXICO. RESULT IS INCREASING
THREAT OF THUNDERSTORMS OVERNIGHT FOR SOUTHERN UTAH WHILE NORTHERN
UTAH SHOULD SEE A MORE NORMAL TRANSITION TO SCATTERED ACTIVE CELLS
OVER THE DESERTS THIS EVENING.

ON SUNDAY...REMAINS OF WHAT EVER DEVELOPS TONIGHT WILL AFFECT
NORTHERN UTAH SUNDAY MORNING AS IT CONTINUES TO WEAKEN IN DEEP
SOUTHERLY FLOW. MEANWHILE BIGGER VORT MAX WELL OFFSHORE SOUTHWEST OF
LAX THIS EVENING ROTATES INTO THE SOUTHWEST STATES EARLY SUNDAY
NIGHT. DYNAMICS FROM THAT SYSTEM WILL WORK ON COPIOUS MOISTURE AND
SHOULD SPELL AN ACTIVE LATE SUNDAY AFTERNOON AND SUNDAY NIGHT.

EXTENDED PERIOD...SLOW DRYING TREND. MODELS IN AGREEMENT THAT
OFFSHORE TROUGH EDGES CLOSER TO THE PACIFIC NORTHWEST LATER THIS
WEEK.  THIS WILL LIKELY PUSH THE SUB-TROPICAL MOISTURE PLUME EAST
AND SOUTH OF ITS CURRENT POSITION. IN THIS SCENARIO...DRY SLOT
BETWEEN THE PLUME AND POLAR JET WILL MOVE OVER THE GREAT BASIN. HAVE
INDICATED A DECREASING THREAT OF SHOWERS THURSDAY THROUGH SATURDAY.

SLC 4343 CDC 4343 GIBSON

.SLC...NONE.

In the hours before

Special weather statement, Jul 7, 4:30 PM MDT, 45 minutes before
UTZ016-017-019-020-080230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT SAT JUL 7 2001

...THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE LATER TONIGHT...

A VERY MOIST SOUTHERLY FLOW CONTINUES ACROSS SOUTHWEST UTAH THIS
AFTERNOON. THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON IN ARIZONA
WILL SPREAD OVER SOUTHWEST UTAH EARLY THIS EVENING. SOME OF THE
THUNDERSTORMS WILL PRODUCE LOCAL HEAVY RAINS.

PEOPLeE PLANNING OUTDOOR ACTIVITIES THIS EVENING NEED TO CLOSELY
MONITOR THE WEATHER FOR APPROACHING THUNDERSTORMS. THIS IS
ESPECIALLY TRUE IN AREAS PRONE TO FLASH FLOODING...SUCH AS NARROW
CANYONS OR NORMALLY DRY WASHES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:10 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron35 min
Jul 6, 6:20 PM MDTSevere Thunderstorm WarningSLCKane, San Juan25 min
Jul 6, 6:30 PM MDTSevere Thunderstorm WarningSLCSalt Lake30 min
Jul 6, 7:26 PM MDTFlash Flood WarningSLCWashington64 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.